|Home | About | Journals | Submit | Contact Us | Français|
The increased incidence of malignancy, particularly lymphoproliferative disorder, in organ transplant recipients1 can present diagnostic and therapeutic challenges.
A man aged 33 underwent cardiac transplantation for end-stage ischaemic cardiomyopathy, after which he was maintained on combined immunosuppression therapy with cyclosporin, azathioprine and prednisolone. 5 years after the transplant he was admitted with severe right temporal headache and blurring of vision. On examination his vision was diminished to perception of light bilaterally but the fundi and remaining neurological examination were normal. A computerized tomographic scan (CT) of the head and examination of cerebrospinal fluid (CSF) revealed no abnormalities. The headache and the visual disturbance resolved within 24 hours and he was discharged with a possible diagnosis of migraine. 3 months later he was readmitted: for 2 weeks he had had pain around the left eye and for 3 days he had noted drooping of the left eyelid, with diplopia. A history of polyuria and polydipsia was also noted. Examination revealed a left third-nerve palsy. Cerebral angiography showed nothing abnormal but magnetic resonance imaging (MRI) revealed a suprasella lesion, involving the pituitary stalk, which enhanced with gadolinium (Figure 1). Biopsy was deferred because of the position of the lesion. The third-nerve palsy gradually resolved. However, he returned shortly afterwards having suffered 24 hours of confusion, nausea, vomiting and photophobia. Polyuria and polydipsia were still troublesome, and additional complaints were anorexia, weight loss, malaise, loss of libido and decreased secondary sexual hair. There were no localizing neurological signs.
Routine haematology and biochemistry results were normal, apart from long-standing mild renal impairment (urea 11.0 mmol/L, creatinine 164 μmol/L). In particular, the serum sodium was 139 mmol/L (normal 134-147). Erythrocyte sedimentation rate (80 mm/h) and C-reactive protein (38 mg/L) were raised. Repeated CSF studies showed no conclusive evidence of infection or malignant disease. CSF protein was mildly raised at 0.55 g/L, glucose was normal and there were 5 lymphocytes/μL. CSF cytology showed lymphocytes mostly of mature type, but some cells had slight nuclear enlargement, possibly representing less mature forms, and the overall picture was thought to be of a mild lymphocytic reaction. Serum and CSF examinations for tumour markers (α-fetoprotein, human chorionic gonadotropin and carcinoembryonic antigen) and angiotensin converting enzyme were normal. CSF cultures for acid-fast bacteria and fungi, and tests for cryptococcus (cryptococcal antigen and Indian ink test) were negative. Autoantibody screening and serum protein electrophoresis gave normal results. Chest X-ray revealed cardiomegaly but no evidence of lymphadenopathy. Nothing abnormal was seen on abdominal ultrasonography.
Basal and dynamic endocrine tests confirmed hypopituitarism with biochemical evidence of thyrotroph and gonadotroph failure. The patient had a low free thyroxine (FT4) of 10 pmol/L (normal 11-26) and a low thyrotropin (TSH) of less than 0.1 mU/L (0.2-4.0). The TSH did not rise in response to administration of thyrotropin-releasing hormone (TRH). His testosterone level was less than 0.7 nmol/L (9-25), luteinizing hormone (LH) less than 0.5 IU/L (0.5-6.0), and follicle-stimulating hormone (FSH) less than 0.5 IU/L (0.8-9.0). LH and FSH did not respond to administration of gonadotropin-releasing hormone (GnRH). Corticotroph function was not assessable because of long-term treatment with prednisolone. Mild hyperprolactinaemia of 1104 mU/L (normal up to 450) was consistent with a stalk lesion. Basal growth hormone (GH) was 1.6 mU/L; in view of the previous cardiac transplantation, the insulin-stress test for dynamic assessment of the GH axis was not performed. His 24-hour urinary volume was 6.8 L. A hypertonic saline test was performed by infusing 5% saline at a rate of 0.06 mL/kg per minute for 2 hours and measuring plasma osmolality, urine osmolality and plasma arginine vasopressin (AVP) every 30 minutes. During the test, plasma osmolality rose from 296 to 317 mosm/kg, but urine osmolality remained less than 140 mosm/kg. Basal plasma AVP was 0.4 pmol/L and did not rise above 0.5 pmol/L, confirming the diagnosis of central diabetes insipidus (DI).
He was started on hormone replacement with thyroxine, testosterone and desmopressin. Symptoms improved initially but over the next three months he noted progressive weight loss and increasing flank pain. On repeat abdominal examination a mass was found in the left upper quadrant and CT revealed multiple abdominal and mediastinal lymphadenopathy. On mediastinal lymph node biopsy he proved to have a high-grade B-cell lymphoma. Initial treatment with high-dose acyclovir and reduction of immunosuppression yielded no clinical or radiological improvement and a course of gamma-interferon was similarly without benefit. He subsequently went on to six cycles of CHOP chemotherapy (cyclophosphamide, doxorubicin, vincristine, prednisolone) with prompt clinical improvement and complete radiological regression of abdominal and mediastinal disease. Repeat pituitary MRI revealed resolution of the stalk lesion (Figure 2), though the hypopituitarism and DI persisted.
Was the suprasella lesion a component of the post-transplant lymphoproliferative disorder (PTLD)? We think this likely in view of the close temporal relationship between presentation of the suprasella lesion (with pan-hypopituitarism and DI) and systemic lymphadenopathy, resolution of both following chemotherapy, presence of atypical lymphocytes in the CSF, and exclusion of other causes. To our knowledge, an association of PTLD with pan-hypopituitarism and DI has not been reported previously, though lymphomas have been described as a rare cause of these disorders in the non-transplant population2,3,4.
The diagnosis of PTLD involving the central nervous system can be challenging1. In the present case treatment with exogenous glucocorticoids may have masked some of the common symptoms and signs of hypopituitarism, delaying presentation and diagnosis. The pituitary stalk lesion was not easily accessible to biopsy without substantial risk. The diagnosis remained ambiguous for several months until he developed abdominal and mediastinal lymphadenopathy.
Prompt diagnosis of PTLD is crucial for two reasons. First, it allows initiation of specific treatment for this life-threatening disease. PTLDs commonly regress when immunosuppressive therapy is reduced or discontinued. Other regimens include antiviral agents, chemotherapy, immunotherapy (alpha and gamma interferon, gamma-globulin, anti-B-cell monoclonal antibody), radiotherapy and surgery1,5,6. Currently aggressive polydrug chemotherapy and alpha-interferon are seen as the treatment of choice for PTLD refractory to reduced immunosuppression6. Secondly, it seems that some of the pituitary endocrinopathies produced by lymphoma may recover if treatment is initiated early. Both resolution of DI and improvement in hypopituitarism have been documented following treatment2,4.
With the growing number of organ transplant recipients, and the increasing intensity of immunosuppression, the incidence of PTLD will rise. The diagnosis of lymphoma should be considered in a transplant recipient or any chronically immunosuppressed subject who presents with hypopituitarism and/or diabetes insipidus.